“Ozempic Face”: the Cost of Losing Weight
Lately, there has been a lot of buzz on TV, social media, and news about semaglutide medication under the brand name Ozempic. It has been approved by the FDA for treating type 2 diabetes. It works by increasing the level of insulin in the body, which helps to regulate blood sugar levels. However, the drug has gained popularity in recent years as an off-label weight loss medication. The drug’s active ingredient, semaglutide, has been shown to help people lose weight by reducing appetite and increasing feelings of fullness. While the drug has been effective for many people looking to lose weight, there is a phenomenon known as “Ozempic Face” that has some patients concerned.
What is “Ozempic Face”?
“Ozempic face” is a term that has been used to describe the changes that can occur in a person’s face after taking semaglutide for weight loss. Some patients have reported experiencing a loss of volume in their cheeks, temples, and other areas of their face, which can create a gaunt, aged appearance. This is due to reduction of fat in the body, including the face during the weight loss.
Why Does Ozempic Causes Changes in the Face?
Ozempic is a glucagon-like peptide-1 (GLP-1) receptor agonist. GLP-1 is a hormone that is produced in the gut and plays a key role in regulating blood sugar levels. When GLP-1 is activated, it stimulates insulin release and reduces the production of glucose by the liver. The loss of facial volume that is associated with Ozempic use is a side effect of the medication due to rapid weight loss. Semaglutide works by binding to certain receptors in the body that regulate insulin secretion and appetite.
While the loss of facial volume may be unwanted for some, it is important to note that it is not harmful or dangerous. In fact, many people consider it a positive side effect of the medication, as it can result in a more defined jawline and other facial features.
What Can You Do About Ozempic Face?
If you are concerned about the changes in your face that are associated with Ozempic use, there are a few things you can do to help mitigate the effects.
Sculptra is a dermal filler that is made up of a synthetic material called poly-L-lactic acid. This material is biocompatible, which means it is safe to use in the body. When injected into the skin, Sculptra stimulates the production of collagen, a protein that helps to support the skin’s structure and elasticity.
By stimulating collagen production, Sculptra can help to restore volume to the face, reducing the appearance of “Ozempic Face”. The treatment typically involves a series of injections over several months, with results that can last for up to two years.
It is important to note that Sculptra is not a quick fix for “Ozempic Face”. It can take several months to see results, and the treatment may need to be repeated periodically to maintain the effects. However, for those who are concerned about the changes in their face that are associated with Ozempic use, Sculptra can be an effective solution.
Dermal fillers are injections of hyaluronic acid, a substance that occurs naturally in the body. Dermal fillers can be used to add volume to the face and fill in areas where facial fat has been lost.
Another cosmetic procedure that is popular in fighting the gaunt look is a fat transfer. A fat transfer involves taking fat from one part of the body and injecting it into the face. This can be a more permanent solution to “Ozempic Face”, as it replaces the lost facial fat with fat from another part of the body.
Emface is an aesthetic device that uses innovative technology radiofrequency and electric bio-stimulation to lift facial structures. It addresses a wide range of aesthetic concerns such as facial tightening, wrinkle reduction, skin rejuvenation, and lifting. It is a safe and effective way to achieve natural-looking results with minimal downtime.
Another thing that can be done is to take steps to improve skin health. When facial fat is lost, the skin can become loose and saggy. Taking steps to improve skin health with skin resurfacing treatments like Microneedling RF, Viva, or Chemical Peels can help to minimize the appearance of “Ozempic Face”. This also includes using medical grade skincare, sunscreen, and avoiding excessive sun exposure.
In conclusion, “Ozempic Face” is a phenomenon that can occur in some individuals who take the semaglutide medication for type 2 diabetes. It is characterized by the loss of facial fat, resulting in a more gaunt and hollow appearance. While there is no cure for “Ozempic Face”, there are a few things that can be done to minimize its appearance. Maintaining a healthy weight, improving skin health, and considering combination procedures such as dermal fillers and skin resurfacing treatments can all help to improve the appearance of that tired look. Call our office today to schedule a complimentary consultation.